Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)

 
 

 

Numerical evaluation of surface integrals in three dimensions


Author: David Chien
Journal: Math. Comp. 64 (1995), 727-743
MSC: Primary 65D30
DOI: https://doi.org/10.1090/S0025-5718-1995-1270615-6
MathSciNet review: 1270615
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper, we consider the evaluation of surface integrals over piecewise smooth surfaces in three dimensions. The method consists in first replacing a parametrization for the surface and the integrand function by piecewise polynomial interpolants of them, and second, using a numerical integration scheme for the resulting integral. The order of convergence is higher than would be expected based on the underlying interpolation theory.


References [Enhancements On Off] (What's this?)

  • [1] K. Atkinson, Piecewise polynomial collocation for integral equations on surfaces in three dimensions, J. Integral Equations 9 (Suppl.), (1985), 25-48. MR 792418 (87g:65161)
  • [2] -, An empirical study of the numerical solution of integral equations on surfaces in $ {R^3}$, Reports on Computational Mathematics, #1, Dept. of Mathematics, University of Iowa, Iowa City, IA, 1989.
  • [3] -, User's guide to a boundary element package for solving integral equations on piecewise smooth surfaces, Reports on Computational Mathematics, #44, Dept. of Mathematics, University of Iowa, Iowa City, IA, 1993.
  • [4] K. Atkinson and E. Venturino, Numerical evaluations of line integrals, SIAM J. Numer. Anal. 30 (1993), 881-888. MR 1220659 (94b:65033)
  • [5] D. Chien, Piecewise polynomial collocation for integral equations on surfaces in three dimensions, Ph.D. thesis, Univ. of Iowa, Iowa City, IA, 1991.
  • [6] N. Günter, Potential theory and its applications to basic problems of mathematical physics, Ungar, New York, 1967.
  • [7] A. Stroud, Approximate calculation of multiple integrals, Prentice-Hall, Englewood Cliffs, NJ, 1971. MR 0327006 (48:5348)
  • [8] K. Georg and J. Tausch, Some error estimates for the numerical approximation of surface integrals, Math. Comp. 62 (1994), 755-763. MR 1219704 (94g:65025)
  • [9] J. Lyness, Quadrature over a simplex, SIAM J. Numer. Anal. 15 (1978), 122-133 and 870-887.
  • [10] -, Quadrature over curved surfaces by extrapolation, Math. Comp. 63 (1994), 727-740. MR 1257576 (95a:65050)
  • [11] C. Schwab and W. Wendland, On numerical cubatures of singular surface integrals in boundary element methods, Numer. Math. 62 (1992), 343-369. MR 1169009 (93h:65035)
  • [12] P. Verlinden and R. Cools, Proof of a conjectured asymptotic expansion for the approximation of surface integrals, Math. Comp. 63 (1994), 717-725. MR 1257581 (95a:65047)
  • [13] Y. Yang and K. Atkinson, Numerical integration for multivariable functions with point singularities, Reports on Computational Mathematics, #41, Dept of Mathematics, University of Iowa, Iowa City, IA, 1993.

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65D30

Retrieve articles in all journals with MSC: 65D30


Additional Information

DOI: https://doi.org/10.1090/S0025-5718-1995-1270615-6
Article copyright: © Copyright 1995 American Mathematical Society

American Mathematical Society